Spurred by America's opioid epidemic, the Obama administration recently declared a more aggressive stance to fight opioid addiction in the United States.
Unfortunately, this has not stopped some individuals addicted to oxycodone and other painkillers to find alternative ways to get high or come up with alternative means to manage their withdrawal symptoms.
Opioid addicts now turn to over-the-counter anti-diarrhea medication Imodium (loperamide hydrochloride), taking dangerously high doses of the drug in what experts describe as a growing but dangerous trend.
Loperamide, the main ingredient found in Imodium, slows down gut activity and reduces the number of bowel movements to stop diarrhea.
As an opiate receptor agonist, the drug activates the same receptors in the brain that opiates would. While the drug does not produce a high when taken at recommended doses, it can help ease symptoms of opioid withdrawal when taken at doses 10 times higher than recommended.
At the largest doses, the drug can produce a high comparable to the effects of widely abused opioid pills or heroin. Experts, however, warn that taking large doses of the drug can cause serious side effects such as breathing and heart problems. In some instances, the consequences can be fatal.
In a report published in the Annals of Emergency Medicine on April 29, clinical toxicologist William Eggleston, from the Upstate New York Poison Center, and colleagues described two cases of opioid addicts who turned to loperamide to ease their withdrawal symptoms.
Despite being treated with naloxone, cardiopulmonary resuscitation and standard advanced cardiac life support, both patients died after ingesting much more than the drug's recommended dose.
The researchers noted that abuse of prescription opioid medication is now limited because of new legislations and regulations, but opioid addicts continue to seek alternative drug sources.
What makes the diarrhea drug appealing to substance abusers is that it is cheap and readily available. With increasing incidences of loperamide abuse, Eggleston and colleagues called for more awareness, particularly among health care providers.
"Loperamide's accessibility, low cost, over-the-counter legal status and lack of social stigma all contribute to its potential for abuse," Eggleston said.
"Health care providers must be aware of increasing loperamide abuse and its under-recognized cardiac toxicity. This is another reminder that all drugs, including those sold without a prescription, can be dangerous when not used as directed," he added.